Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 59, NWS Fort Worth, TX

June 9, 200417 counties in Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 9, 2004, 5:54 PM CDT for 17 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 5:54 PM CDT (22:54 UTC)
Expired
Jun 10, 2004, 12:00 AM CDT
In force
6 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Bell County, TX, Bosque County, TX, Cooke County, TX, Coryell County, TX, Dallas County, TX, Denton County, TX, Ellis County, TX, Hamilton County, TX, Hill County, TX, Hood County, TX, Johnson County, TX, Lampasas County, TX, McLennan County, TX, Parker County, TX, Somervell County, TX, Tarrant County, TX, Wise County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 34 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 092254
FFWFTW
TXC027-035-097-099-113-121-139-193-217-221-251-281-309-367-425-439-
497-100500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
554 PM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELL COUNTY IN NORTH CENTRAL TEXAS
  BOSQUE COUNTY IN NORTH CENTRAL TEXAS
  COOKE COUNTY IN NORTH CENTRAL TEXAS
  CORYELL COUNTY IN NORTH CENTRAL TEXAS
  DALLAS COUNTY IN NORTH CENTRAL TEXAS
  DENTON COUNTY IN NORTH CENTRAL TEXAS
  ELLIS COUNTY IN NORTH CENTRAL TEXAS
  HAMILTON COUNTY IN NORTH CENTRAL TEXAS
  HILL COUNTY IN NORTH CENTRAL TEXAS
  HOOD COUNTY IN NORTH CENTRAL TEXAS
  JOHNSON COUNTY IN NORTH CENTRAL TEXAS
  LAMPASAS COUNTY IN NORTH CENTRAL TEXAS
  MCLENNAN COUNTY IN NORTH CENTRAL TEXAS
  PARKER COUNTY IN NORTH CENTRAL TEXAS
  SOMERVELL COUNTY IN NORTH CENTRAL TEXAS
  TARRANT COUNTY IN NORTH CENTRAL TEXAS
  WISE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1200 AM CDT

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING TO TRAIN         
  NORTHWARD AT 20 MPH ACROSS THE WARNING AREA. NUMEROUS REPORTS OF   
  FLOODING HAVE BEEN RECEIVED AT THE NATIONAL WEATHER SERVICE.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE TEMPLE...MERIDIAN...  
  GAINESVILLE... GATESVILLE...DALLAS...DENTON... WAXAHACHIE... 
  HAMILTON...HILLSBORO...GRANBURY...CLEBURNE...LAMPASAS...WACO... 
  WEATHERFORD...GLEN ROSE...FORT WORTH...AND DECATUR.


THIS REMAINS A VERY DANGEROUS AND LIFE-THREATENING FLASH FLOOD 
SITUATION THIS WARNING COMBINES AND EXTENDS THE FLASH FLOOD 
WARNINGS PREVIOUSLY IN EFFECT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3209 9786 3301 9796 3357 9752 3395 9695
          3298 9684 3298 9653 3228 9652 3209 9692
          3177 9669 3127 9727 3094 9738 3104 9841
          3173 9830

$$

65/DD
1 follow-up statement
000 
WGUS74 KFWD 100116
FFSFTW
TXC027-035-097-099-113-121-139-193-217-221-251-281-309-367-425-439-
497-100500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
815 PM CDT WED JUN 9 2004

...A FLASH FLOOD WARNING CONTINUES FOR COOKE...WISE...DENTON...
PARKER...TARRANT...DALLAS...JOHNSON...HOOD...ELLIS...SOMERVELL...
HILL...BOSQUE...HAMILTON...MCLENNAN...CORYELL...LAMPASAS AND BELL
COUNTIES UNTIL 1200 AM CDT...

AT 815 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL FROM WACO SOUTH TO 
GATESVILLE...TEMPLE AND KILLEEN MOVING NORTH. ACROSS THE REMAINDER OF THE 
WARNING AREA...RAINFALL HAD ENDED OR DIMINISHED IN INTENSITY. THE 
HEAVY RAINFALL OVER SOUTHERN SECTIONS OF THE WARNING AREA WILL MOVE 
NORTH AND MAY AFFECT AREAS WHERE THE RAIN HAS TEMPRARILY ENDED.  IN 
ADDITION...MANY ROADS HAVE BEEN CLOSED DUE TO HIGH WATER. AS A 
RESULT...THE FLASH FLOOD WARNING CONTINUES UNTIL MIDNIGHT.

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT AND IN VEHICLES. BE ESPECIALLY 
CAUTIOUS AT NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF 
FLASH FLOODS. USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE 
DITCHES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE 
ROADWAY OR PAST POLICE BARRICADES.

LAT...LON 3183 9809 3211 9779 3237 9794 3357 9744
          3382 9699 3299 9692 3298 9665 3090 9747
          3116 9826

$$

07/BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 4:15 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 9, 4:15 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
415 PM CDT WED JUN 9 2004

.DISCUSSION...
415 PM CDT

SYSTEM CONTINUES PUSHING EAST...AND BACK EDGE OF PRECIP NOW FINALLY
CLEARING WESTERN ZONES. NONETHELESS...HEAVY RAIN STILL IN THE OFFING
WITH TRAINING OF PRECIP...DESPITE EASTWARD TRANSLATION OF CONVEYOR.
FLOOD WATCH EXTENDED THROUGH DAYBREAK THURSDAY. SEE FFAFTW AND
HWOFTW FOR MORE DETAILS ON THE HEAVY RAIN SITUATION OVERNIGHT.

PRECIP GRADUALLY DIMINISHING FROM WEST TO EAST THROUGH THURSDAY.
SUBSIDENCE ON BACK SIDE OF SYSTEM SHOULD HELP PRECLUDE CONVECTIVE
PRECIP INITIATING FROM ABUNDANT LOW-LEVEL MOISTURE AND EVAPORATION
OF GROUND WATER.

WITH CONSIDERABLE SOIL MOISTURE...TEMPERATURES SHOULD BE BELOW
GUIDANCE AREAWIDE. RIDGE FAILS TO BUILD IN...WITH THE FLOW ALOFT
HINTING AT SLIGHT CHANCES MOST DAYS. HAVE CHOSEN NOT TO INTRODUCE
PRECIP UNTIL WEEKEND FROPA...THE TIME FRAME FOR WHICH THE PRECIP WAS
EXTENDED DUE TO QUESTIONS IN FRONTAL TIMING AND LIKELY MID-JUNE
SLUGGISHNESS. 25

&&

.PRELIMINARY POINT POPS/TEMPS...
DALLAS-FT. WORTH, TX   72  85  73  90 /  90  30   0   0
WACO, TX               71  86  73  91 /  90  30   0   0
PARIS, TX              71  85  73  89 /  70  50   0   0
DENTON, TX             72  84  72  89 /  90  30   0   0
MCKINNEY, TX           72  84  72  89 /  90  30   0   0
DALLAS, TX             72  85  73  90 /  90  30   0   0
TERRELL, TX            72  86  73  89 /  70  50   0   0
CORSICANA, TX          72  86  73  89 /  70  50   0   0
TEMPLE, TX             72  86  73  90 /  90  30   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 600 AM CDT THURSDAY ALL ZONES.

&&

EFFECTIVE TUESDAY JUNE 15 2004...THE AWIPS PRODUCT IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM AFDFTW TO AFDFWD. THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 15 2004.
Hazardous weather outlook, Jun 9, 4:00 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT WED JUN 9 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
400 PM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTH TEXAS THROUGH 6 AM
THURSDAY. RAIN AND THUNDERSTORMS ARE EXPECTED OVER ALL OF NORTH
TEXAS TONIGHT...ADDITIONAL RAINFALL AMOUNTS BETWEEN TWO AND THREE
INCHES ARE POSSIBLE...WITH ISOLATED AMOUNTS OVER FIVE INCHES.  THE
SOIL ACROSS ALL OF NORTH TEXAS IS SATURATED AND ADDITIONAL RAINFALL
WILL COMPLETELY RUN OFF...THEREFORE...THE THREAT OF FLOODING IS VERY
HIGH.  THE RAIN SHOULD END FROM WEST TO EAST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS...MAINLY ACROSS THE EASTERN
SECTIONS OF NORTH TEXAS...THURSDAY. SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ACROSS ALL OF NORTH TEXAS SATURDAY THROUGH MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR REPORTS OF
FLASH FLOODING OR FLOODING.

EFFECTIVE TUESDAY JUNE 15 2004...THE AWIPS PRODUCT IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM HWOFTW TO HWOFWD. THE WMO HEADER
WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 15 2004.

In the hours before

Local storm report, Jun 9, 3:59 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
359 PM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD     BURLESON                 32.53N  97.33W
06/09/2004                  JOHNSON             TX   NWS EMPLOYEE

            5-6 INCHES OF WATER OVER I-35 NEAR INTERSECTION OF SH
            174 AND I-35 ON COUNTY LINE.
Local storm report, Jun 9, 4:32 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
432 PM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0429 PM     FLASH FLOOD     2 N BOYD                 33.11N  97.56W
06/09/2004                  WISE                TX   LAW ENFORCEMENT

            ROADS CLOSED DUE TO HIGH WATER INCLUDE FM 730 2N OF
            BOYD, FM 3259, FM2123 E OF COTTONDALE, HWY 114 1E OF 51
            SOUTH TO SPRINGTOWN, FM 2048, HWY 380 AT CR 1700 AND
            3701.
Local storm report, Jun 9, 4:55 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
455 PM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0448 PM     FLASH FLOOD     2 N JOSHUA               32.49N  97.38W
06/09/2004                  JOHNSON             TX   EMERGENCY MNGR

            WATER OVER 1902 2 NORTH OF JOSHUA.
Local storm report, Jun 9, 5:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
539 PM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD     7 WSW CLIFTON            31.74N  97.69W
06/09/2004                  BOSQUE              TX   TX.DOT

            WATER OVER ROAD AT GARY CREEK ON 219 NEAR INTERSECTION
            182
Local storm report, Jun 9, 5:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
547 PM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD     13 N GATESVILLE          31.63N  97.73W
06/09/2004                  CORYELL             TX   TX.DOT

            WATER OVER THE ROAD IN TURNERSVILLE ON FM 182.
Local storm report, Jun 9, 5:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
551 PM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0549 PM     FLASH FLOOD     2 NW IRVING              32.88N  96.99W
06/09/2004                  DALLAS              TX   PUBLIC

            MINOR STREET FLOODING AND MINOR FLOODING INTERSECTION OF
            ROCHELLE AND CODY NEAR SH 183 AT ESTERS RD. 40 PERCENT OF
            ROAD VISIBLE REST COVERED.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:05 AM CDTFlash Flood WarningFWDDenton, Parker, Tarrant, Wise4 hr
Jun 9, 3:33 AM CDTFlash Flood WarningFWDHood5 hr
Jun 9, 5:35 AM CDTFlash Flood WarningFWDSomervell3 hr
Jun 9, 5:53 AM CDTFlash Flood WarningFWDDenton, Parker, Tarrant, Wise4 hr
Jun 9, 6:59 AM CDTFlash Flood WarningFWDJack, Palo Pinto3 hr
Jun 9, 7:20 AM CDTFlash Flood WarningFWDBosque, Hamilton4 hr
Jun 9, 8:19 AM CDTFlash Flood WarningFWDComanche, Erath, Hood, Mills, Somervell4 hr
Jun 9, 10:00 AM CDTFlash Flood WarningFWDDenton, Jack, Palo Pinto, Parker, Tarrant, Wise4 hr
Jun 9, 11:15 AM CDTFlash Flood WarningFWDBosque, Hamilton3 hr
Jun 9, 11:46 AM CDTFlash Flood WarningFWDCooke2 hr
Jun 9, 12:07 PM CDTFlash Flood WarningFWDComanche, Erath, Hood, Mills, Somervell4 hr
Jun 9, 1:43 PM CDTFlash Flood WarningFWDBosque, Comanche, Cooke, Coryell, Denton, Erath and 10 more4 hr
Jun 9, 3:12 PM CDTFlash Flood WarningFWDJohnson3 hr
Jun 9, 3:56 PM CDTFlash Flood WarningFWDBell, Dallas, Ellis, Hill, McLennan3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.